Until recently the relationship of Stevens-Johnson syndrome to other severe blistering disorders was a matter of some debate. Now a consensus seems to be evolving that describes SJS as a rare disorder involving lesions of the mucous membranes along with small blisters on the reddish or purplish, flat, thickened patches of skin. As a result, SJS is now distinguished as a separate disorder from erythema multiforme major (EMM). SJS is now considered to be a less severe variant of toxic epidermal necrolysis (TEN).
SJS and TEN appear to be characterized by identical clinical signs and symptoms, identical treatment approach and identical prognosis. Patients diagnosed with TEN can present with symptoms ranging from 10% skin involvement and severe threat to the patient's sight to a presentation involving 90% of the skin but only a modest threat to the patient's sight.
SJS (and TEN) is an inflammatory disorder of the skin triggered by an allergic reaction to certain drugs including antibiotics, such as some sulfonamides, tetracycline, amoxicillin, and ampicillin. In some cases, nonsteroidal anti-inflammatory medications and anticonvulsants, such as Tegretol and phenobarbital have also been implicated. Over-the-counter medications may act as triggers as well. In some cases, it is also possible that the disorder may be traced to a reaction to an infection.
One report suggests that the term SJS be limited to cases in which less than 10% of the total body surface area is involved. The authors suggest that the term TEN be limited to cases in which 30% or more of the total body surface area is involved. The term SJS/TEN Overlap is used to describe patients in whom between 10-30% of the total body surface area involved.
Stevens-Johnson syndrome is a rare disorder characterized by inflammation of the skin and/or mucus membranes (mucocutaneous). Affected individuals may have abnormalities (lesions) of the skin and mucus membranes that are purplish or red in color. The abnormalities may be flat (macules) or small and raised (papules). In some cases, the lesions may develop raised fluid-filled centers (bullae or blisters). Affected individuals may also have blisters and/or bleeding in the mucous membranes of the lips, eyes, mouth, nasal passage, and genitals. A crust-like surface may form on the blisters, and in some cases, the blisters may be painful and/or itchy. Affected individuals may have difficulty swallowing and taking nourishment (impaired alimentation). In some cases, affected individuals may also have lesions of the stomach and/or intestine, which may contribute to impaired alimentation. The lesions may enter the respiratory tract and cause difficulty in breathing. The lesions may also form in the urinary tract, making it difficult for affected individuals to pass urine.
In addition, abnormalities of the eyes may develop as a result of the lesions caused by Stevens-Johnson Syndrome (ocular sequelae). Such abnormalities may include infection of the transparent membrane of the eye and eyelids (conjunctiva) and inflammation of associated with an abnormal discharge from the conjunctiva (purulent conjunctivitis). In some cases, the eyelid may be adhere to the eyeball (symblepharon) and/or tear (lacrimal gland) ducts may be blocked or damaged, which may lead to dry eyes (dry eye syndrome or keratoconjunctivitis sicca). The range and severity of symptoms may vary from case to case.
More than 50% of the cases of SJS have been traced to a reaction to a medication. However, there are no tests that predict the response of a person to a particular pharmaceutical. Over 100 drugs have been implicated. Sulfonamides account for most cases, about 30%. Anticonvulsants are the second most frequent cause of SJS. Many infectious agents have been implicated in the onset of SJS.
The cause of Stevens-Johnson syndrome is not fully understood. It is clear that in some way, the immune system intervenes in the process of metabolizing the drug against which the body reacts. The precursors (keratocytes) to the skin cells are affected and destroyed (necrosis) in this process. An abnormally large concentration of volatile and potentially poisonous intermediate metabolites accumulates, because the body’s ability to detoxify these intermediate metabolites is reduced. At this point, it is suggested, the immune response is triggered and the dangerous skin reactions take place.
These actions are collectively called cell-mediated immune reactions.
The incidence of SJS has been estimated at about 1.2 to 6.0 cases per million of population per year. Risk factors include HIV disease, bone marrow transplantation, graft vs host disease and systemic lupus. Before the HIV epidemic there were slightly more females than males affected by the disorder. Currently, the incidence is approximately the same in males and females.
Severity of the disorder is directly related to the proportion of body surface affected.
The diagnosis of SJS depends on a thorough history, especially of the use of medications. The mucocutaneous lesions are readily recognized.
When a cause for Stevens-Johnson syndrome can be found, it should be treated by aggressively eliminating or avoiding drugs or other substances to which the patient is allergic). Local treatment depends on the type of lesion. Especially serious cases may require moving the patient to a burn-care center.
Infections of the lips and mouth may require special care. Intense oral hygiene is necessary. A mouthwash of sodium bicarbonate solution in warm water can be soothing and cleansing. Systemic corticosteroids are not advised and their use is to be avoided. Intensive systemic antibiotics, fluids and electrolytes may be lifesaving in patients with extensive mucous membrane lesions.
Ophthalmic consultation is required when the eyes are involved. Precautions must be taken to avoid permanent eye damage.
Information on current clinical trials is posted on the Internet at www.clinicaltrials.gov. All studies receiving U.S. government funding, and some supported by private industry, are posted on this government web site.
For information about clinical trials being conducted at the NIH Clinical Center in Bethesda, MD, contact the NIH Patient Recruitment Office:
Tollfree: (800) 411-1222
TTY: (866) 411-1010
For information about clinical trials sponsored by private sources, contact:
EshragiN, Stern RE, Faucher LD, et al. Toxic Epidermal Necrolysis. In: NORD Guide to Rare Disorders. Lippincott Williams & Wilkins. Philadelphia, PA. 2003:139-40.
Cohen BA. Erythema Multiforme. In: NORD Guide to Rare Disorders. Lippincott Williams & Wilkins. Philadelphia, PA. 2003:110-11.
Beers MH, Berkow R., eds. The Merck Manual, 17th ed. Whitehouse Station, NJ: Merck Research Laboratories; 1999:824.
Berkow R., ed. The Merck Manual-Home Edition.2nd ed. Whitehouse Station, NJ: Merck Research Laboratories; 2003:1199-200.
Frank MM, Austen KF, Claman HN, et al. Eds. Samter’s Immunological Diseases. 5th ed. Little Brown and Company, Boston, MA; 1995:1193-97.
Jones DH, Todd M, Craig TJ. Early diagnosis is key in vancomycin-induced Linear IgA Bullous dermatosis and Stevens-Johnson syndrome. J Am Osteopath Assoc. 2004;104:157-63.
Hockett KC. Stevens-Johnson syndrome and toxic epidermal necrolysis: oncologic considerations. Clin J Oncol Nurs. 2004;8:27-30, 55.
Taylor WR, White NJ. Antimalarial drug toxicity: a review. Drug Saf. 2004;27:25-61.
Witkowski JA, Parish LC. Cutaneous reactions to antibacterial agents. Skinmed. 2002;1:25-61.
Metry DW, Jung P, Levy ML. Use of intravenous immunoglobulin in children with stevens-johnson syndrome and toxic epidermal necrolysis: seven cases and review of the literature. Pediatrics. 2003;112:1430-36.
Bachot N, Roujeau JC. Intravenous immunoglobulins in the treatment of severe drug eruptions. Curr Opin Allergy Clin Immunol. 2003;3:269-74.
Bachot N, Roujeau JC. Differential diagnosis of severe cutaneous drug eruptions. Am J Clin Dermatol. 2003;4:561-72.
Warnock JK, Morris DW. Adverse cutaneous reactions to mood stabilizers. Am J Clin Dermatol. 2003;4:21-30.
Ghislain PD, Roujeau JC. Treatment of severe drug reactions: Stevens-Johnson syndrome, toxic epidermal necrolysis, and hypersensitivity syndrome. Dermatol Online J. 2002;8:5.
Chung WH, Hung SI, Hong HS, et al. A marker for Stevens-Johnson syndrome. Nature. 2004;428:486.
Nakamura T, Inatomi T, Sotozono C, et al. Transplantation of cultivated autologous oral mucosal epithelial cells in patients with severe ocular surface disorders. Br J Opthalmol. 2004;88:1280-84.
Nishida K, Yamato M, hayashida Y, et al. Corneal reconstruction with tissue- engineered cell sheets com[posed of autologous oral mucosal epithelium. N Engl J Med. 2004;351:1187-96.
Mockenhaupt M, Kelly JP, Kaufman D, et al. The risk of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with nonsteroidal antiinflammatory drugs: a multinational perspective. J Rheumatol. 2003;30:2234-40.
FROM THE INTERNET
Revis DR. Erythema Multiforme (Stevens-Johnson Syndrome). emedicine. Last Updated: January 20, 2003. 14pp.
Foster CS, Letko E. Stevens-Johnson Syndrome. Last Updated: July 10, 2001. 14pp.
Dixon J, Levine N. South American Blastomycosis. Last Updated: March 3, 2002. 18pp.
Parillo SJ, Parillo CV. Stevens-Johnson Syndrome. Last Updated: September 22, 2004. 11pp.
Erythema Multiforme. DermNet NZ. Last updated 01 Dec 2004. 2pp.
Toxic epidermal necrolysis. DermNet NZ. Last updated 03 Oct 2004. 3pp.
The facts about Stevens-Johnson Syndrome (SJS). ©2001 SJS Foundation. 1p.
New Treatment for Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. American Academy of Ophthalmology. nd. 2pp.
What is Stevens-Johnson Syndrome? KidsGrowth.com nd. 3pp.
Stevens-Johnson Syndrome. WrongDiagnosis.com. nd. 3pp.